It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-28-2004, 01:39 PM   #1
Junior Member
 
Join Date: Jul 2004
Posts: 19
elicia HB User
Unhappy getting off tegretol and going on to nothing, advice?

When I was little i had convulsions and my doctors put me on Phemabarbatol. when I was five they took me off it. All through school I had these "weird" feelings that would pass quickly and no one would even know. I called them sick spells to which I could talk my way through and never have problems with. Eventually they turned into more dramatic spells where I would leave the room for no reason, couldn't talk, couldn't remember what was said or what I said and that's when I finally went to the doctor. That was fifteen years ago. My doctor based his opinion of my condition on a EEG and said I had temporal lobe seizures, partial complex seizures he called them due to a scar on the left side of my brain that was probably caused by a childhood illness. I took tegretol in the beginning at 6 pills a day. 200mg a piece. That was decreased over the years to only 4 a day and then down to 2 a day after I started having nightmares. I have done well on the two a day but the tegretol has left my world in a fog. I can't concentrate, can't think, can't remember things. I gained weight substantially and felt horrible I could do nothing to reverse that. Finally I went to my family doctor and asked him to change that. I told him I liked myself far more when I was smaller in size and less in a fog. As a writer I couldn't do anything now when it came to work. He agreed that I could come off the tegretol and see how it goes. My question is should I count my blessings and continue coming off the tegretol and not have any other medicines or should I be taking something to replace the tegretol? I am down to a 1/2 pill in the morning and 1/2 at night. So far no spells, no seizures, I'm doing good. I want to continue doing good but I don't want to wake up one morning and find myself in a state of seizures I can't control or that will take me and my family by surprise. I know I should seek out a neurolgist for advice but truth be told I have no insurance at this time. tests, doctors, we just do the best we can. The doctor I have now doesn't even order blood work because he knows I can't afford to have it done. That's just the state we are in right now. I am however willing to pay the extra amount for a different drug for my seizures if need be. I have been paying under $20 for my tegretol now. I looked into several medications and seem to lean toward the Zonegran for the less side affects such as weight gain, memory loss etc. My doctor says he will prescribe what ever I ask if I decide to go back on the medication but he makes no recommendations to me. Instead he says they all have their drawbacks leaving me to do the research on my own. I am flying solo here and very afraid of not doing the right thing. If ANYONE has any advice to give me, please do. You can post it, [ removed ] I just want someone to give me some advice on what they would do. as I said, I have done well cutting back and right now I feel better than ever. I just don't want to have any unexpected surprises waiting for me around the corner and be sorry I didn't have a back up drug waiting in the wings to take or be taking as I get the tegretol out of my system. Thanks for listening and I look forward to all responses! elicia

Last edited by moderator2; 08-03-2004 at 05:45 PM. Reason: Use this board anonymously, only - no emails.

 
Sponsors Lightbulb
   
Old 08-01-2004, 04:57 AM   #2
Senior Veteran
(female)
 
Join Date: Dec 2002
Location: Dayville, Ct. USA
Posts: 770
kayakmom HB User
Re: getting off tegretol and going on to nothing, advice?

Is this just a general physician? I am surprised he is touching a seizure med!

Have you seen a neuro recently? Have they redone EEGs to see what is going on? Some do very well on Zonegran, others think it is as mind numbing as Tegretol. Trileptal, which is in the Tegretol family, seems to be milder in the side effects for many folks.

My kids have done well with Zonegran on low doses.

Hope you find one that works best for you!
__________________
mom of 2 teens who have battled seiuzres.

 
Old 08-03-2004, 09:06 AM   #3
Junior Member
 
Join Date: Jul 2004
Posts: 19
elicia HB User
Re: getting off tegretol and going on to nothing, advice?

we are seeing the General physician because the Nuerologist charges $300 just to talk to me and without insurance it is hard to pay that price. It is also hard to do the tests required. I had read a couple people's remarks on zonegran on other websites that weren't good at all so now I don't know if that would be a drug to try or not. Right now I'm taking the wait and see approach as I come down on the tegretol as that is really all I can do.

 
Old 08-03-2004, 10:45 AM   #4
Inactive
 
Join Date: Oct 2002
Location: USA
Posts: 292
Phoebe HB User
Re: getting off tegretol and going on to nothing, advice?

I had a childhood ilness, high fever, weird feelings as a child ( Simple Partials), Complex patials at age 14. They get worse, not better, if not stopped. Secondarily Generalized later on, and then I had surgery. You are on one of the drugs commonly used for the type the doc dx'd, and sounds like he dx'd you correctly too. I have the same but on the right. You do need to see an Epileptologist since CP sz are one of the hardest types to conrol with meds. Control means STOP.Phoebe

 
Old 08-03-2004, 04:25 PM   #5
Junior Member
 
Join Date: Jul 2004
Posts: 19
elicia HB User
Re: getting off tegretol and going on to nothing, advice?

The doctor told me today he would like to try Zarontin? anyone ever heard of it or know anything about it? any different from the tegretol or worse? thanks!

 
Old 08-03-2004, 09:07 PM   #6
Inactive
 
Join Date: Oct 2002
Location: USA
Posts: 292
Phoebe HB User
Re: getting off tegretol and going on to nothing, advice?

Lamictal and Keppra have had the least side effects for me. I never tried Zarontin. Do remember the statistics re AEDs. Once one med fails to stop your sz, there is less than a 15% chance of any AED stopping them. That's why looking at the other options is so important. Waiting until the sz have done their damage to your brain permanently is not a good idea. Phoebe

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Negative HPT but lots of Prego Signs Advice Please kear0001 Pregnancy-Teen 6 04-04-2011 06:51 PM
Tegretol side effects making me into a mess!! RobinPe Epilepsy 9 05-07-2009 09:18 PM
Tegretol and frisium while pregnant? minsm Epilepsy 8 01-21-2008 08:23 AM
carbamazepine/Tegretol onlyjulie Multiple Sclerosis 7 05-16-2007 04:11 AM
"The Pill" and Tegretol SentenceDoing Epilepsy 4 08-20-2006 04:50 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (6), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), dogmom (2), webartethan (2)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (857), janewhite1 (823), Titchou (773), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 07:38 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!